Dose-Dense Doxorubicin and Cyclophosphamide Followed by Weekly Paclitaxel With Trastuzumab and Lapatinib in HER2/neu-Overexpressed/Amplified Breast Cancer Is Not Feasible Because of Excessive Diarrhea

Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, NY 10021, USA.
Journal of Clinical Oncology (Impact Factor: 18.43). 06/2010; 28(18):2982-8. DOI: 10.1200/JCO.2009.26.5900
Source: PubMed


Dose-dense doxorubicin and cyclophosphamide (AC) followed by paclitaxel and trastuzumab (PT) is feasible. Lapatinib is effective in the treatment of human epidermal growth factor receptor 2 (HER2) -positive metastatic breast cancer. We conducted a pilot study of dose-dense AC followed by PT plus lapatinib (PTL) followed by trastuzumab plus lapatinib (TL).
Patients with stages I to III, HER2-positive breast cancer and left ventricular ejection fraction (LVEF) of > or = 50% were enrolled. Treatment consisted of AC (60 mg/m(2) and 600 mg/m(2)) for 4 cycles every 2 weeks (with pegfilgrastim 6 mg on day 2) followed by paclitaxel (80 mg/m(2)) for 12 doses weekly plus trastuzumab and lapatinib. Trastuzumab (4 mg/kg loading dose, then 2 mg/kg weekly during paclitaxel then 6 mg/kg every 3 weeks after paclitaxel) and lapatinib (1,000 mg daily) were given for 1 year. The primary end points were feasibility defined as > or = 80% patients completing the PTL phase without a dose delay/reduction and a cardiac event rate of < or = 4%.
From March 2007 to April 2008, we enrolled 95 patients. Median age was 46 years (range, 28 to 73 years). At a median follow-up of 22 months, 92 were evaluable. Of the 92 patients, 41 patients (45%) withdrew for PTL-specific toxicities. Overall, 40 (43%) of 92 patients had lapatinib dose reductions, and 27 (29%) of 92 patients had grade 3 diarrhea. Three patients (3%) had congestive heart failure; three patients dropped out because of significant asymptomatic LVEF decline during PTL followed by TL.
Dose-dense AC followed by PTL and then followed by TL was not feasible because of a high rate of lapatinib dose reduction, mostly caused by unacceptable grade 3 diarrhea. Lapatinib (1,000 mg/d) was not feasible combined with weekly PT.

10 Reads
Show more


10 Reads
Available from